Kansas, 2011

Flood in Kansas, May 25 to 30, 2011

May 25 to 30, 2011 · NWS ICT · 1 event in 1 county or zone

Rounds of thunderstorms and heavy rainfall battered portions of central and north-central Kansas late May, causing the Salt Creek, Spillman Creek and Saline River to overflow their banks. Widespread flooding occurred along these creeks, rivers and associated tributaries, resulting in numerous flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Rounds of thunderstorms and heavy rainfall battered portions of central and north-central Kansas late May, causing the Salt Creek, Spillman Creek and Saline River to overflow their banks. Widespread flooding occurred along these creeks, rivers and associated tributaries, resulting in numerous flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 11:39 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 25, 11:39 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1239 PM CDT WED MAY 25 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE MVFR CIGS ALONG WITH STRONG NW WINDS
THIS AFTERNOON INTO THE EARLY EVENING HOURS.

CLOSED UPPER LOW IS SITUATED ALONG THE KS/MO BORDER AND IS SLOWLY
PUSHING EAST. SCATTERED POCKETS OF SHOWERS ARE EXPECTED TO CONTINUE
ON THE BACKSIDE OF THIS LOW OVER ALL OF THE FORECAST AREA. A FEW
STORMS MAY ALSO BE POSSIBLE THIS AFTERNOON OVER SE KS. CIGS WILL
ALSO CONTINUE TO BE VARIABLE...BOUNCING FROM VFR TO MVFR IN A SHORT
PERIOD OF TIME AS THE SHOWERS PASS. STRONG NW WINDS WILL CONTINUE
OVER CENTRAL KS AND WILL EVENTUALLY CREEP DOWN INTO SOUTH CENTRAL KS
THIS AFTERNOON. GUSTS TO 40-45 MPH CAN BE EXPECTED...WITH THE HIGHER
GUSTS OVER CENTRAL KS. THE SHOWERS AND "LOWER" CIGS WILL CONTINUE TO
PUSH EAST OVERNIGHT.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT WED MAY 25 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS WILL AFFECT PORTIONS OF CENTRAL KANSAS THIS MORNING
OTHERWISE CLOUD CEILINGS WILL RISE A BIT ABOVE MVFR LEVELS FOR ALL
LOCATIONS BY THIS AFTERNOON. OCCASIONAL SHOWERS WILL ROTATE AROUND
THE UPPER LOW PRESSURE TODAY WITH VERY GUSTY NORTHWEST WINDS
KICKING UP IN CENTRAL AND SOUTH CENTRAL KANSAS. NORTHWEST WINDS
AROUND 30MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED. THE WINDS WILL
BEGIN TO DIMINISH AROUND SUNSET...BUT WILL STILL SEE SOME GUSTS.

JAKUB

PREV DISCUSSION... /ISSUED 332 AM CDT WED MAY 25 2011/

DISCUSSION...

FORECAST CONCERNS TODAY WILL BE CONTINUED CHANCE OF SHOWERS AND
EMBEDDED TSRA TODAY...THEN POSSIBLY SOME PESKY SHOWER CHANCES FOR
THE START OF THE WEEKEND.

TODAY:
UPPER LEVEL LOW CONTINUES TO DEEPEN ACROSS WRN KS AT THIS TIME...
WITH MAIN SFC LOW LOCATED OVER NORTH CENTRAL KS. THIS UPPER LOW WILL
MAKE SLOW PROGRESS ACROSS THE ERN HALF OF KS FOR THE DAYTIME HOURS
TODAY. COLD CORE NATURE TO THE SYSTEM WILL LEAD TO A WIDESPREAD
CHANCE OF SHOWERS TODAY....AS THE UPPER LOW SPINS ACROSS THE AREA.
CANNOT RULE OUT SOME EMBEDDED TSRA WITH THE SHOWERS...AS HEATING OF
THE DAY WITH STEEP LAPSE RATES UNDER THE LOW COULD LEAD TO A FEW
STRONG STORMS. THE STRONG LOW PRESSURE AREA AND TIGHT GRADIENT ON
THE BACKSIDE OF THE LOW WILL ALSO LEAD TO STRONG GUSTY WINDS MOVING
INTO CENTRAL AND SOUTH CENTRAL KS TODAY. 850H WINDS OF 50 KTS COULD
LEAD TO MOMENTUM TRANSFER OF 35-45 KT WINDS TO THE SFC. SO WILL
HOIST A WIND ADVISORY FOR AREAS WEST OF I-135 FOR THIS CHANCE. THE
CLOUD COVER/SHOWERS AND WINDY CONDITIONS WILL KEEP A LID ON TEMPS
TODAY...WITH PLACES IN CENTRAL KS NOT RISING UP TOO MUCH
TODAY...POSSIBLY EVEN DROPPING A FEW DEGREES.

THU-FRI:
RIDGING LOOKS TO MOVE INTO THE AREA ON THU IN THE WAKE OF THE UPPER
LOW MOVING EAST OF THE AREA. SO THU LOOKS A NICE DAY WITH LIGHT
WINDS AND SEASONAL SPRING TEMPS ACROSS THE AREA.  THINGS GET A
LITTLE MORE INTERESTING FOR FRI...AS A LOW PRESSURE AREA DROPS
ACROSS SOUTHWEST KANSAS INTO THE NRN TX.  NOT ALOT OF UPPER LEVEL
SUPPORT AS THIS FEATURE MOVES ACROSS THE AREA SO NOT EXPECTING A A
WIDESPREAD SHOWERS CHANCE. BUT MOISTURE RETURN TO THE EAST OF THIS
LOW COULD LEAD TO A CHANCE OF SHOWERS AND EMBEDDED THUNDERSTORMS.
THE MOST UNSTABLE AIR LOOKS TO STAY SOUTH OF KS...BUT SOME ELEVATED
INSATIABILITY WILL BE AROUND FOR A FEW RUMBLES OF THUNDER.

SAT-TUE:
BOTH THE GFS AND ECMWF SHOW A WEAK FRONTAL BOUNDARY IS EXPECTED TO
DRIFT ACROSS SRN KS INTO THE ERN HALF OF KS ON SAT INTO SAT NIGHT.
MOISTURE RETURN ALONG THIS BOUNDARY SUGGESTS A LEAST A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THIS TIME FRAME FOR SRN/SOUTHEAST
KS. NOT SURE HOW SUNDAY WILL PLAY OUT...AS UPPER RIDGE OVER THE
SOUTHEAST US GETS STRONGER...WITH WARMER AIR MOVING NORTH ACROSS THE
PLAINS.  THIS WILL PROBABLY KEEP THINGS CAPPED OFF AS WARMER AIR
ALOFT MOVES INTO THE PLAINS...BASICALLY CAPPING ANY TSRA
CHANCES...EVEN THOUGH THE ECMWF/GFS SHOW THE WEAK BOUNDARY REMAINING
ACROSS ERN KS.  WILL KEEP SUNDAY DRY FOR NOW...AND ALSO KEEP MON
INTO TUE DRY...AS A WARM AND DRY AIRMASS LOOKS TO BUILD INTO THE
PLAINS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  51  71  52 /  60  20   0  10
HUTCHINSON      65  49  71  52 /  70  20   0  10
NEWTON          66  50  70  51 /  60  30   0  10
ELDORADO        67  53  70  51 /  60  30  10  10
WINFIELD-KWLD   67  53  72  52 /  50  20  10  10
RUSSELL         61  46  70  52 /  70  20   0  10
GREAT BEND      61  47  71  54 /  70  20   0  10
SALINA          64  48  70  52 /  70  20  10  10
MCPHERSON       65  48  70  51 /  70  30   0  10
COFFEYVILLE     68  54  70  53 /  50  30  10  10
CHANUTE         68  53  69  51 /  60  40  10  10
IOLA            68  53  69  51 /  60  40  10  10
PARSONS-KPPF    68  53  69  52 /  50  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, May 25, 4:47 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT WED MAY 25 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY NORTH WINDS TO 40 MPH ARE POSSIBLE FOR AREAS WEST OF
INTERSTATE 135 TODAY. SEE THE LATEST WIND ADVISORY FOR MORE
DETAILS.

SHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE TODAY..BUT THEY
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FAST MOVING STORM SYSTEM MOVING OUT OF THE ROCKIES ON FRIDAY
MAY BRING INCREASING CHANCES FOR THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY ACROSS
PORTIONS OF CENTRAL KANSAS.

SEVERE WEATHER IS NOT ANTICIPATED FRIDAY OR SATURDAY WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, May 25, 1:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
218 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     2 E YATES CENTER        37.87N 95.71W
05/25/2011                   WOODSON            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS SEVERAL 911 CALLS REPORTING A
            BRIEF FUNNEL CLOUD.

&&

SGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
May 25, 1:53 PM CST to May 30, 8:20 AM CST
Where
Lincoln County, 6.07 mi SE of Westfall to 6.99 mi SSW of Sylvan Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.862, -97.928

The swollen Salt Creek, Spillman Creek and Saline River produced areas of flooding across portions of Lincoln County. Numerous roads were flooded along those creeks and rivers and associated tributaries. Any property damage that may have occurred is unknown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312539.